Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 95, NWS Melbourne, FL

August 13, 2004Okeechobee County, Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 13, 2004, 1:01 PM EDT for Okeechobee County, Osceola County, Florida. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2004, 1:01 PM EDT (17:01 UTC)
Expired
Aug 13, 2004, 2:00 PM EDT
In force
59 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

Counties Okeechobee County, FL, Osceola County, FL

The radar

The Melbourne radar (KMLB), 85 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 7:30 AM EDTTornado WatchSPC10 hr

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 5.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2004-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2004-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -160 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1607 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-160 m²/s²
0-3 km storm-relative helicity
-117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 131701
SVRMLB
FLC093-097-131800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
100 PM EDT FRI AUG 13 2004

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN OKEECHOBEE COUNTY
  SOUTHERN OSCEOLA COUNTY
  IN EAST CENTRAL FLORIDA

* UNTIL 200 PM EDT

* AT 1258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE SQUALL LINE FROM 10 MILES NORTHWEST OF BASINGER TO 5 MILES  
  WEST OF FORT DRUM...MOVING NORTH AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR YEEHAW JUNCTION AT 115 PM EDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. IF
THE STORM APPROACHES YOU...MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA UNTIL 9 PM. 
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO 
WARNING. GO TO A SAFE PLACE IF SEVERE THUNDERSTORMS APPROACH YOUR 
AREA...ESPECIALLY IF YOU LIVE IN A MOBILE HOME.

LAT...LON 2724 8118 2719 8098 2772 8080 2777 8107

$$

JP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 10:55 AM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 13, 10:55 AM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1055 AM EDT FRI AUG 13 2004

.DISCUSSION...HAVE COORD WITH WFO MFL AND WILL BE ISSUING NPW AND
ZFP UPDATES SHORTLY TO GO WITH INLAND HURRICANE WIND WARNING FOR THE
ENTIRE INTERIOR CWA. WILL HAVE TO REVISIT CONSIDERING NUDGING THE
TROPICAL STORM WARNINGS SOUTHWARD ALONG THE EAST COAST WITH THE
ISSUANCE OF NEXT OR POSSIBLY INTERMEDIATE ADVISORY PACKAGE.

MARINE...ALL MARINE INTERESTS SHOULD MONITOR HURRICANE CHARLEY. S/SW
WINDS WILL BACK TO THE SE TODAY AND INCREASE AS HURRICANE CHARLEY
PUSHES TOWARD THE FL GULF COAST. CHARLEY HAS SLOWED SLIGHTLY...AND
LATEST BUOY/C-MAN OBS ARE BLO FCST VALUES. NEVERTHELESS...CONDITIONS
ARE EXPECTED TO DETERIORATE THIS AFTN AS CHARLEY APPROACHES.  WILL
ADJUST WINDS DOWN A TOUCH...BUT WILL TREND THEM UP BY LATE AFTN.

SHORT TERM...CRISTALDI
LONG TERM....BRAGAW
HAZARDS......PENDERGRAST/LASCODY/HAGEMEYER

..............EARLY MORNING DISC FOLLOWS..............

&&

...HURRICANE CHARLEY WILL SPREAD SQUALLS NORTHWARD INTO CENTRAL
FLORIDA TODAY AND CONTINUE TONIGHT...

SHORT-TERM...OUTER RAINBANDS OF HURRICANE CHARLEY BLOSSOMED EARLIER
THIS EVENING SOUTH OF THE FLORIDA KEYS. NOCTURNAL SHOWERS AND
THUNDERSTORM ACTIVITY...TYPICAL OF TROPICAL SYSTEMS...WILL WEAKEN AS
IT MOVES RAPIDLY NORTH INTO THE FORECAST AREA. HOWEVER...HEAVY
DOWNPOURS ALONG WITH STRONG WINDS AND ISOLATED TORNADOES/WATERSPOUTS
REMAIN A THREAT THROUGH SUNRISE.

TODAY...TROPICAL ATMOSPHERE WILL CONTINUE TO DESTABILIZE AS
HURRICANE CHARLEY TRACKS TOWARDS THE WEST COAST OF THE PENINSULA.
CONVECTIVE INDICES INDICATE A HIGHLY BUOYANT ENVIRONMENT WITH
SIGNIFICANT TURNING IN THE LOWEST 3KM. THUNDERSTORMS WILL DEVELOP
DURING THE DAY TODAY WELL AHEAD OF THE CENTER OF CIRCULATION.
ISOLATED TORNADOES AND WATERSPOUTS ARE LIKELY GIVEN THE POSITION OF
THE FORECAST AREA RELATIVE TO THE CENTER OF THE HURRICANE (RIGHT
FRONT QUAD). ANY SQUALLS THAT DEVELOP WILL BE CAPABLE OF DRAGGING
DOWN DAMAGING TROPICAL STORM FORCE WINDS. SUSTAINED WINDS WILL
INCREASE THROUGHOUT THE DAY WITH DETERIORATING CONDITIONS TOWARDS
EVENING. WILL UPGRADE TO TROPICAL STORM WIND WARNING FOR INTERIOR
COUNTIES TODAY.

TONIGHT...THE WORST OF THE WEATHER WILL LIKELY OCCUR THIS EVENING
THROUGH MIDNIGHT AS THE FORECAST AREA REMAINS ON THE STRONGER EAST
SIDE OF THE CYCLONE.. HURRICANE FORCE WINDS CAN BE EXPECTED ALONG
THE PATH OF THE EYEWALL...CURRENTLY PROJECTED TO BRUSH LAKE COUNTY.
SO HAVE UPGRADED LAKE COUNTY TO HURRICANE WIND WARNING. ELSEWHERE...
SUSTAINED WINDS OF 40-50 MPH WITH HIGHER GUSTS WILL AFFECT MUCH OF
EAST CENTRAL FLORIDA. NEARLY SATURATED COLUMN WILL PRODUCE INTENSE
RAINFALL RATES...LEADING TO FLASH FLOODING. CONDITIONS WILL IMPROVE
FROM SOUTH TO NORTH TOWARDS MORNING AS CHARLEY ACCELERATES TO THE
NORTH-NORTHEAST.

A PORTION OF THE TROPICAL STORM WATCH ALONG THE COAST WILL LIKELY BE
UPGRADED TO A WARNING EARLY THIS MORNING. ALSO A TORNADO WATCH BOX
WILL LIKELY BE EXPANDED NORTH INTO CENTRAL FL LATER THIS MORNING.

SAT...UNUSUALLY DEEP UPPER TROUGH OVER THE EASTERN U.S. WILL SCOOP
CHARLEY UP ACCELERATING IT TO THE N/NE UP THE EASTERN SEABOARD.
TRAILING WEAK SFC TROUGH AND BAND OF DEEP MOISTURE WILL KEEP RAIN
CHANCES HIGH ESP N/C SECTIONS WITH CELLS TRAINING TO THE N/NE.
ADDITIONAL HEAVY RAIN AMOUNTS CAN BE EXPECTED ON TOP OF WHAT WILL BE
ALREADY SATURATED GROUND. AS A RESULT...FLOOD WATCH MAY NEED TO BE
EXTENDED THROUGH SATURDAY. WILL CONTINUE LIKELY (70%) POPS. WINDY
CONDITIONS WILL PERSIST SATURDAY MORNING WITH DECREASING WINDS
DURING THE AFTERNOON AS CHARLEY PUSHES FARTHER AWAY.

SUN-THU...UPPER RIDGE WILL REBUILD OVER S FL ON SUN AND LOW LEVEL
RIDGE AXIS WILL BECOME ESTABLISHED OVER N FL NEXT WEEK. RESULTING
ONSHORE FLOW WILL FAVOR INTERIOR AND WEST SIDE OF THE PENINSULA FOR
SCT AFTN/EVE STORMS.

&&

MARINE...ALL MARINE INTERESTS SHOULD MONITOR HURRICANE CHARLEY. S/SW
WINDS WILL BACK TO THE SE TODAY AND INCREASE AS HURRICANE CHARLEY
PUSHES NORTH TOWARD THE FL GULF COAST. TROPICAL STORM FORCE WINDS
CAN BE EXPECTED BY LATE IN THE DAY ESP NORTH OF COCOA BEACH. WINDS
WILL VEER TO THE S/SW SAT AS CHARLEY GAINS LATITUDE. WINDY
CONDITIONS WILL PERSIST SAT THOUGH OFFSHORE WIND COMPONENT WILL
SUPPRESS SEAS NEARSHORE...BUT REMAINING FULLY DEVELOPED OFFSHORE.
SOUTHERLY WINDS WILL CONTINUE SUN THOUGH GRADIENT WILL BE MUCH
WEAKER. ONSHORE FLOW WILL DEVELOP NEXT WEEK AS RIDGE AXIS
ESTABLISHES ITSELF JUST NORTH OF THE WATERS.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
...TROPICAL STORM WARNING COASTAL VOLUSIA AND NORTHERN BREVARD AND
   ADJACENT COASTAL WATERS.
...TROPICAL STORM WATCH SOUTHERN BREVARD...INDIAN RIVER...ST LUCIE
   AND MARTIN COUNTIES AND ADJACENT COASTAL WATERS.
...INLAND HURRICANE WIND WARNING FOR LAKE...VOLUSIA...ORANGE...
   SEMINOLE...OSCEOLA...OKEECHOBEE COUNTIES THROUGH TONIGHT.
...FLOOD WATCH TODAY AND TONIGHT ALL EC FL COUNTIES.
...TORNADO WATCH BREVARD...OSCEOLA...OKEECHOBEE...INDIAN RIVER...
   SAINT LUCIE...MARTIN COUNTIES THROUGH 500 PM...

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  85  75  84  72 /  90 100  70  40
MCO  85  75  86  73 / 100 100  70  40
MLB  85  76  85  73 /  90 100  70  40
VRB  85  76  87  72 / 100  90  70  40

&&

SHORT TERM...HIRSCH
LONG TERM....KELLY
HAZARDS......SHARP/SPRATT
Hazardous weather outlook, Aug 12, 5:47 PM EDT, 19 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
547 PM EDT THU AUG 12 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
122200-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
547 PM EDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

FOR DETAILED INFORMATION REGARDING WEATHER HAZARDS ASSOCIATED WITH
HURRICANE CHARLEY AND THE EXPECTED IMPACTS TO EAST CENTRAL FLORIDA...
PLEASE REFER TO THE LATEST HURRICANE LOCAL STATEMENT.

In the hours before

Special weather statement, Aug 13, 7:50 AM EDT, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
750 AM EDT FRI AUG 13 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
132100-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
750 AM EDT FRI AUG 13 2004

...A TORNADO WATCH IS IN EFFECT UNTIL 5 PM FOR SOUTH BREVARD...
OSCEOLA...INDIAN RIVER...OKEECHOBEE...SAINT LUCIE...AND MARTIN
COUNTIES.

A TORNADO WATCH IS IN EFFECT FOR PARTS OF EAST CENTRAL FLORIDA
FROM BREVARD AND OSCEOLA COUNTIES SOUTHWARD. AS CHARLEY MOVES
CLOSER...WIND FIELDS ARE BECOMING MORE CONDUCIVE FOR THE
PRODUCTION OF TORNADOES. GIVEN THE FORECAST TRACK OF CHARLEY...ALL OF
EAST CENTRAL FLORIDA WILL BE CONTAINED WITHIN THE RIGHT FRONT
QUADRANT...A FAVORED AREA FOR TORNADO OCCURRENCE WITH HURRICANES.

TORNADOES ARE MOST LIKELY TO OCCUR WITHIN OUTER RAIN BANDS. IN SUCH
SITUATIONS...MULTIPLE TORNADOES TYPICALLY OCCUR. MOST ARE WEAK
AND SHORT LIVED...HOWEVER STRONGER TORNADOES ARE ALSO A POSSIBILITY.

AS THE DAY UNFOLDS...THE TORNADO THREAT WILL ALSO EXPAND NORTHWARD.
RESIDENTS ARE URGED TO LISTEN FOR POSSIBLE TORNADO WARNINGS
ASSOCIATED WITH HURRICANE CHARLEY. THE TORNADO THREAT WILL ARRIVE
WELL BEFORE THE ONSET OF TROPICAL STORM FORCE WINDS AND CONTINUE
THROUGH THE EVENT.

IF A TORNADO IS SPOTTED NEAR YOUR LOCATION...OR DAMAGE IS
EXPERIENCED...PLEASE RELAY THIS IMPORTANT INFORMATION TO THE
NATIONAL WEATHER SERVICE IN MELBOURNE.

DWS
Special weather statement, Aug 13, 11:43 AM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1143 AM EDT FRI AUG 13 2004

FLZ058-131645-
OKEECHOBEE-
1143 AM EDT FRI AUG 13 2004

...RAINBAND SQUALLS CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH
MOVING TOWARD OKEECHOBEE COUNTY...

AT 1143 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAINBAND SQUALLS MOVING NORTH AT 35 MPH ACROSS LAKE OKEECHOBEE.
THESE SQUALLS WILL LIKELY PRODUCE STRONG WIND GUSTS OF 40 TO 50 MPH
AND FREQUENT LIGHTNING OVER THE NORTH SHORE OF LAKE OKEECHOBEE
INCLUDING THE CITY OF OKEECHOBEE.

IF THE STORMS STRENGTHEN FURTHER...A WARNING WILL BE ISSUED.

JP

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 11:59 AM EDTTornado WarningMLBOkeechobee61 min
Aug 13, 1:23 PM EDTTornado WarningMLBOkeechobee, Osceola62 min
Aug 13, 1:35 PM EDTTornado WarningMLBLake55 min
Aug 13, 2:06 PM EDTTornado WarningMLBOrange44 min
Aug 13, 2:31 PM EDTTornado WarningMLBLake59 min
Aug 13, 2:38 PM EDTTornado WarningMLBOsceola37 min
Aug 13, 3:54 PM EDTTornado WarningMLBBrevard, Volusia66 min
Aug 13, 4:51 PM EDTSpecial Marine WarningMLB54 min
Aug 13, 5:00 PM EDTTornado WarningMLBOrange, Osceola60 min
Aug 13, 6:50 PM EDTTornado WarningMLBLake, Orange, Osceola55 min
Aug 13, 7:09 PM EDTTornado WarningMLBVolusia36 min

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.